Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 7, 2017, 5:13 AM CDT for Oktibbeha County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 5:13 AM CDT (10:13 UTC)
- Expired
- Aug 7, 2017, 6:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Jackson, MS
County Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
551 WWUS84 KJAN 071013 SPSJAN Special Weather Statement National Weather Service Jackson MS 513 AM CDT MON AUG 7 2017 MSZ033-071115- Oktibbeha MS- 513 AM CDT MON AUG 7 2017 ...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS OKTIBBEHA COUNTY... At 512 AM CDT, Meteorologists were tracking thunderstorms producing locally heavy rainfall across Oktibbeha County. Torrential rainfall is occurring with these storms, and may lead to localized flooding. Locations impacted include... Starkville, Maben, Craig Springs, Longview and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle through flooded roadways. && LAT...LON 3331 8876 3331 8909 3356 8909 3356 8875 TIME...MOT...LOC 1012Z 264DEG 7KT 3344 8902 $$ DL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:39 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 7, 3:39 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Jackson MS 339 AM CDT Mon Aug 7 2017 .DISCUSSION... Today and tonight: Cooler than normal temperatures with above normal rain chances are anticipated today. Early morning surface analysis had a ridge nosing west along the Gulf coast states, a stalled front from western Tennessee then southwest across the Red River Valley and a weak stalled outflow boundary across southern Arkansas and north central Mississippi. There was already convection refiring along our Highway 82 corridor associated with the stalled outflow boundary. Additional convection was also noted over our southwest moving into central Mississippi. This convection was being supported by an anomalously moist airmass. The 00Z Mon JAN sounding had a PWAT of 2.08in which is the 90th percentile for this time of the year. Models show this PWAT will increase to near 2.25 inches through tonight and support a couple of rounds of widespread coverage of storms. Convection is expected to increase this morning across the stalled boundary in our north then spread south across the remainder of our CWA during the heat of the day. Hi-res models suggest a brief lull in convection this evening with an increase after midnight from the west as a shortwave over the southern plains shifts east into our area. There is a spread on where the axis of heaviest rain (1-2 inches) will fall through tonight but, models agree that our southeast zones will see the lowest amounts; generally less than an inch. Although there will likely be some ponding of water on roads and in poor drainage areas, rainfall rates are not expected to exceed flash flood guidance today. The abundant cloud cover and rain will hold afternoon temperatures well below normal over most of the area. Conversely, temperatures will be held near normal again tonight. /22/ Through the remainder of the week and into this weekend: The week ahead offers one of the wettest forecasts one could expect to see this time of year without a nearby tropical system. This is the result of a persistent regime featuring an upper trough over the Midwest/Northeast channeling periodic mid level waves across our region along a quasi-stationary surface boundary near or just north of the region. GFS progged PW values will generally stay around or above 2 inches throughout the entire forecast period. While average rainfall totals of 2 to 5 inches over several days aren't much of a concern on their own, this tropically moist environment will create the potential for locally higher amounts over shorter time periods resulting in flash flooding. We will continue to advertise a limited flood threat in the HWO and graphics into this week, and we will expand this to include the entire forecast area, as I see no notable difference in the potential over the areas where we're not currently advertising a threat. Based on how things evolve over the next few days (where the most rain occurs, where heaviest rain is anticipated as we move into closer time frames), a flash flood watch may be needed for some portion of the area. With respect to specifics, Tuesday appears to be a day with somewhat greater rain potential as a more pronounced upper trough axis moves across the region, and a surface trough/convergence zone is stationary over the area. High res guidance suggests scattered rain and storms will either be ongoing already or develop during the morning, continuing into the day. This will likely help to hold daytime temps down, with some areas possibly struggling to get into the lower 80s. The surface boundary will waver northward through midweek but remain nearby, with continuing rain chances as weak disturbances traverse the region. Another slightly more pronounced upper trough might shove the weak front southward into the area again around Friday, but there are no signs of it pushing far enough south to result in an airmass change. In fact at this stage, there are no real signs of a pattern change through early next week. Keep that umbrella handy, my friends. /DL/ && .AVIATION... 06Z TAF discussion: Isold SHRA wl remain psbl areawide tonight but Sct-Numerous SHRA/TSRA wl affect GLH by 12Z and spread east across the HWY 82 corridor this morning. Elsewhere numerous coverage TSRAs are expected this aftn. Otherwise, MVFR cigs are expected to develop and lower to IFR by 11Z across the northern half of the area then improve to VFR by 17Z. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 72 82 71 / 79 66 75 43 Meridian 87 71 83 71 / 69 60 71 38 Vicksburg 85 71 80 72 / 83 77 79 46 Hattiesburg 89 73 85 72 / 44 50 64 37 Natchez 85 72 81 71 / 79 75 73 48 Greenville 84 71 83 71 / 80 72 66 26 Greenwood 83 71 83 71 / 79 68 70 28 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/22
Hazardous weather outlook, Aug 7, 4:50 AM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 450 AM CDT Mon Aug 7 2017 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-081000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne- 450 AM CDT Mon Aug 7 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Flash flooding is possible as thunderstorms with heavy rainfall may train over the same area at times. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flash flooding will be possible across the outlook area Tuesday through Thursday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-5 inches with locally higher amounts will be possible. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. LAZ026-MSZ054>066-072>074-081000- Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 450 AM CDT Mon Aug 7 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flash flooding will be possible across the outlook area Tuesday through Thursday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-5 inches with locally higher amounts will be possible. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 7, 4:26 AM CDT, 47 minutes before
Special Weather Statement National Weather Service Jackson MS 426 AM CDT MON AUG 7 2017 MSZ029-030-032-033-071015- Oktibbeha MS-Clay MS-Choctaw MS-Webster MS- 426 AM CDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...WESTERN OKTIBBEHA...SOUTHEASTERN WEBSTER AND SOUTHWESTERN CLAY COUNTIES THROUGH 515 AM CDT... At 426 AM CDT, Meteorologists were tracking a strong thunderstorm over Reform, or 20 miles west of Starkville, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Maben, Mathiston, Chester, Pheba, Longview, Reform, and Sherwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3333 8924 3350 8929 3363 8891 3336 8884 TIME...MOT...LOC 0926Z 255DEG 20KT 3344 8918 DL
Special weather statement, Aug 7, 5:13 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Jackson MS 513 AM CDT MON AUG 7 2017 MSZ033-071115- Oktibbeha MS- 513 AM CDT MON AUG 7 2017 ...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS OKTIBBEHA COUNTY... At 512 AM CDT, Meteorologists were tracking thunderstorms producing locally heavy rainfall across Oktibbeha County. Torrential rainfall is occurring with these storms, and may lead to localized flooding. Locations impacted include... Starkville, Maben, Craig Springs, Longview and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle through flooded roadways. && LAT...LON 3331 8876 3331 8909 3356 8909 3356 8875 TIME...MOT...LOC 1012Z 264DEG 7KT 3344 8902 DL
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:24 PM CDT | Special Weather Statement | JAN | Oktibbeha | 36 min |
| Aug 7, 4:12 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Webster | 3 hr |
| Aug 7, 4:26 AM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| Aug 7, 4:30 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 27 min |
| Aug 7, 10:52 AM CDT | River Flood Warning | JAN | Attala, Holmes | 7 days |
| Aug 7, 11:40 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 3 hr |
| Aug 7, 12:29 PM CDT | Special Weather Statement | JAN | Lowndes | 31 min |
| Aug 7, 1:14 PM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 3 hr |
| Aug 7, 1:15 PM CDT | Special Weather Statement | JAN | Issaquena | 45 min |
| Aug 7, 1:28 PM CDT | Special Weather Statement | JAN | Holmes | 47 min |
| Aug 7, 2:02 PM CDT | Special Weather Statement | JAN | Rankin | 43 min |
| Aug 7, 2:04 PM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more | 17 hr |
| Aug 7, 2:18 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Aug 7, 2:42 PM CDT | Special Weather Statement | JAN | Madison, Rankin | 48 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | JAN | Newton | 46 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 42 min |
| Aug 7, 3:16 PM CDT | Special Weather Statement | JAN | Copiah | 44 min |
| Aug 7, 3:36 PM CDT | Special Weather Statement | JAN | Newton, Scott | 39 min |
| Aug 7, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 47 min |
| Aug 7, 3:56 PM CDT | Flash Flood Warning | JAN | Lauderdale, Newton | 3 hr |
| Aug 7, 4:54 PM CDT | Special Weather Statement | JAN | Rankin | 21 min |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.